Alert archive / Indiana / River Flood Warnings in 2018

River Flood Warning 163, NWS Indianapolis, IN

April 19, 2018Jackson County, Lawrence County, Washington County, Indiana

NWS Indianapolis, IN issued this river flood warning at Apr 19, 2018, 11:34 AM EDT for Jackson County, Lawrence County, Washington County, Indiana. It was in force for 24 hr.

The area

The outline as issued.

The facts

Issued
Apr 19, 2018, 11:34 AM EDT (15:34 UTC)
Expired
Apr 20, 2018, 11:34 AM EDT
In force
24 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
Minor

Counties Jackson County, IN, Lawrence County, IN, Washington County, IN

The radar

The Louisville radar (KLVX), 88 km from the middle of the area, began a volume at 15:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Muscatatuck River at Wheeler Hollow (WHLI3).

Action stage
14.5 ft
Minor stage
18 ft
Moderate stage
22.5 ft
Major stage
28 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

559 
WGUS43 KIND 191534
FLWIND
Flood Warning
National Weather Service Indianapolis IN
1134 AM EDT Thu Apr 19 2018

...The National Weather Service in Indianapolis has issued a Flood 
Warning for a portion of the following river in southern Indiana...

  Muscatatuck River...

.Lowland flooding has developed along the Muscatatuck river in
southern Indiana. The river has crested or is currently cresting.
Expect flooding to come to an end by Friday morning. Flood waters
will continue to impact some local and state roads, agricultural
land, river parks, and river cabins.


Precautionary/Preparedness Actions...

Motorists should never drive into flood water. Turn around and go 
another way. Keep children away from flooded areas. Recreational and 
agricultural interests should remain alert to changing river 
conditions.

For detailed flood information go to weather.gov/ind on the web and 
click on rivers and lakes.



INC071-093-175-200334-
/O.NEW.KIND.FL.W.0163.180419T1534Z-000000T0000Z/
/WHLI3.1.ER.000000T0000Z.180418T2215Z.000000T0000Z.NO/
1134 AM EDT Thu Apr 19 2018

The National Weather Service in Indianapolis has issued a 

* Flood Warning for 
  the Muscatatuck River at Wheeler Hollow.
* until further notice.
* At Wed 06:15 PM the stage was 19.2 feet.
* Flood stage is 18.0 feet.
* Forecast...The river will continue to fall to below flood stage by 
  Friday morning.
* At 20.0 feet...High water is noticed along the river.  Flood waters 
  in a few backyards.  A few roads are flooded.

&&

LAT...LON 3874 8591 3873 8605 3876 8618 3880 8615
      3878 8603 3878 8591             

$$
2 follow-up statements
689 
WGUS83 KIND 191553
FLSIND
Flood Statement
National Weather Service Indianapolis IN
1153 AM EDT Thu Apr 19 2018

...A Flood Warning continues for portions of the following rivers in
western and southern Indiana...

  Muscatatuck River...Wabash River...

.Lowland flooding continues along the Wabash and Muscatatuck River.
The Wabash River has crested at points upstream of Hutsonville and
will remain nearly steady along points downstream through the end of
the week. River levels are expected to fall below flood stage by
Sunday morning.

Flood waters will continue to impact some local and state roads,
agricultural land, river parks, and river cabins.


Precautionary/Preparedness Actions...

Motorists should never drive into flood water. Turn around and go 
another way. Keep children away from flooded areas. Recreational and 
agricultural interests should remain alert to changing river 
conditions.

For detailed flood information go to weather.gov/ind on the web and 
click on rivers and lakes.



INC071-093-175-201553-
/O.CON.KIND.FL.W.0163.000000T0000Z-000000T0000Z/
/WHLI3.1.ER.000000T0000Z.180418T2215Z.000000T0000Z.NO/
1153 AM EDT Thu Apr 19 2018

The Flood Warning continues for
  The Muscatatuck River at Wheeler Hollow.
* until further notice.
* At Wed 06:15 PM the stage was 19.2 feet.
* Flood stage is 18.0 feet.
* Forecast...The river will continue to fall to below flood stage by 
  Friday morning.
* At 20.0 feet...High water is noticed along the river.  Flood waters 
  in a few backyards.  A few roads are flooded.

&&

LAT...LON 3874 8591 3873 8605 3876 8618 3880 8615
      3878 8603 3878 8591             

$$

INC121-165-167-201552-
/O.EXT.KIND.FL.W.0158.000000T0000Z-180420T1630Z/
/MTZI3.1.ER.180416T0135Z.180417T1400Z.180420T0430Z.NO/
1153 AM EDT Thu Apr 19 2018

The Flood Warning continues for
  The Wabash River at Montezuma.
* until Friday afternoon.
* At Thu 10:45 AM the stage was 15.6 feet.
* Flood stage is 14.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue to fall to below flood stage by 
  late tonight.
* At 14.0 feet...Several hundred acres of bottomlands along the right 
  bank from the mouth of Sugar Creek to northern edge of Montezuma 
  begin to flood.

&&

LAT...LON 3997 8739 3986 8734 3977 8736 3977 8740
      3985 8741 3997 8745             

$$

ILC023-033-INC153-167-201552-
/O.EXT.KIND.FL.W.0161.000000T0000Z-180421T0430Z/
/TERI3.1.ER.180416T1535Z.180418T1600Z.180420T1630Z.UU/
1153 AM EDT Thu Apr 19 2018

The Flood Warning continues for
  The Wabash River at Terre Haute.
* until late Friday night.
* At Thu 10:30 AM the stage was 17.5 feet. This is 2.0 to 2.5 feet 
  higher than the observations from the old legacy gauge.
* Flood stage is 16.5 feet. This is 2.5 feet higher than flood stage 
  from the old legacy gauge.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue to fall to below flood stage by 
  Friday afternoon.
* At 17.5 feet...A few sloughs and a drainage have water in them in 
  the vicinity of SR 63 on the west side of the Wabash River.

&&

LAT...LON 3960 8736 3943 8740 3930 8757 3932 8763
      3945 8747 3960 8741             

$$

ILC033-101-INC083-153-201552-
/O.EXT.KIND.FL.W.0088.000000T0000Z-180422T1617Z/
/HUTI2.1.ER.000000T0000Z.180420T1200Z.180422T0417Z.NO/
1053 AM CDT Thu Apr 19 2018

The Flood Warning continues for
  The Wabash River at Hutsonville Legacy Power Plant Site.
* until Sunday afternoon.
* There have been no observations in the last 24 hours.
* Flood stage is 16.0 feet.
* Minor flooding is forecast.
* Forecast...The river is forecast to crest at 18.1 feet Friday 
  morning and will fall below flood stage by Saturday evening.
* At 18.0 feet...Seep water occurs behind levees on Indiana side.  
  Hutson Creek begins to overflow from backwater.  Old Darwin Road 
  and a few rural roads in eastern Clark and Crawford counties in 
  Illinois are impassable.  Low agricultural land floods.

&&

LAT...LON 3930 8757 3923 8754 3912 8762 3914 8768
      3922 8762 3932 8763             

$$

ILC033-101-INC083-153-201552-
/O.EXT.KIND.FL.W.0089.000000T0000Z-180422T2015Z/
/RVTI3.1.ER.180328T0553Z.180408T0800Z.180422T0815Z.NO/
1153 AM EDT Thu Apr 19 2018

The Flood Warning continues for
  The Wabash River at Riverton.
* until Sunday afternoon.
* At Thu 11:00 AM the stage was 16.8 feet.
* Flood stage is 15.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will rise to near 17.0 feet by late tonight 
  then begin falling. The river will fall below flood stage late 
  Saturday night.
* At 18.0 feet...Extensive lowland flooding is in progress.  High 
  water surrounds many river cabins.  Access to most river cabins is 
  by boat only.  Levees begin to protect farmland.  Extensive 
  flooding of Leaverton Park occurs in Palestine, Illinois.

&&

LAT...LON 3913 8761 3899 8748 3886 8750 3885 8756
      3898 8759 3913 8767             

$$
919 
WGUS83 KIND 201052
FLSIND
Flood Statement
National Weather Service Indianapolis IN
652 AM EDT Fri Apr 20 2018

...The Flood Warning is no longer in effect for portions of the
following rivers in western and southern Indiana...

  Muscatatuck River...Wabash River...


.The Wabash River along and north of Interstate 70 in western
Indiana and the Muscatatuck River in southern Indiana fell below
flood stage early this morning.  The entire Wabash River will be
below flood stage by sunset on Sunday.  The rivers will continue to
slowly recede through the weekend and beyond returning to near normal
levels by the Friday...April 27.


Precautionary/Preparedness Actions...

Be alert to flood debris on previously flooded roads. Keep children 
away from flooded areas. Recreational and agricultural interests 
should remain alert to changing river conditions.

For detailed flood information go to weather.gov/ind on the web and 
click on rivers and lakes.



INC121-165-167-201122-
/O.CAN.KIND.FL.W.0158.000000T0000Z-180420T1630Z/
/MTZI3.1.ER.180416T0135Z.180417T1400Z.180420T0952Z.NO/
652 AM EDT Fri Apr 20 2018

The Flood Warning is cancelled for
  The Wabash River at Montezuma.
* At Fri 05:59 AM the stage was 14.0 feet.
* Flood stage is 14.0 feet.
* Fell below flood stage at Fri 05:52 AM.
* Forecast...The river will continue to fall.


&&

LAT...LON 3997 8739 3986 8734 3977 8736 3977 8740
      3985 8741 3997 8745             

$$

ILC023-033-INC153-167-201122-
/O.CAN.KIND.FL.W.0161.000000T0000Z-180421T0430Z/
/TERI3.1.ER.180416T1535Z.180418T1600Z.180420T0652Z.UU/
652 AM EDT Fri Apr 20 2018

The Flood Warning is cancelled for
  The Wabash River at Terre Haute.
* At Fri 06:30 AM the stage was 16.2 feet. This is 2.0 to 2.5 feet 
  higher than the observations from the old legacy gauge.
* Flood stage is 16.5 feet. This is 2.5 feet higher than flood stage 
  from the old legacy gauge.
* Fell below flood stage at Fri 02:52 AM.
* Forecast...The river will continue to fall.


&&

LAT...LON 3960 8736 3943 8740 3930 8757 3932 8763
      3945 8747 3960 8741             

$$

INC071-093-175-201122-
/O.CAN.KIND.FL.W.0163.000000T0000Z-180420T1052Z/
/WHLI3.1.ER.000000T0000Z.180418T2215Z.000000T0000Z.NO/
652 AM EDT Fri Apr 20 2018

The Flood Warning is cancelled for
  The Muscatatuck River at Wheeler Hollow.
* At Fri 06:33 AM the stage was 18.0 feet.
* Flood stage is 18.0 feet.

&&

LAT...LON 3874 8591 3873 8605 3876 8618 3880 8615
      3878 8603 3878 8591             

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this river flood warning went out at Apr 19, 10:00 AM EDT, 1 hour 34 minutes earlier.

Area forecast discussion, Apr 19, 10:00 AM EDT, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1000 AM EDT Thu Apr 19 2018

.UPDATE...
The NEAR TERM and AVIATION Sections have been updated below.

&&

.SYNOPSIS...
Issued at 128 AM EDT Thu Apr 19 2018

Low Pressure will exit Central Indiana this morning...taking some
morning clouds with it. A Large high pressure system over the
plains states is then expected to build across Indiana and the
Ohio Valley the afternoon. This will bring dry weather with slowly
warming temperatures through the weekend.

The next best chance for rain will be be early next week as a low
pressure system moves through the Tennessee River Valley.

&&

.NEAR TERM /Rest of Today/...
Issued at 1000 AM EDT Thu Apr 19 2018

Clearing skies expanding south this morning as high pressure
builds into the region behind the departing surface trough. Still
have seen a few sprinkles or flurries over far southern counties.
14Z temperatures ranged from the mid 30s to the lower 40s.

Any lingering sprinkles and flurries should be out of the region
shortly. The rest of the day will see a transition to mostly sunny
skies as the surface trough quickly shifts away to the southeast
and strong high pressure takes over. Model soundings and RH progs
indicating increasing subsidence through the day which should
translate to abundant sunshine this afternoon. Northwest winds
gusting as high as 25mph will still keep a chill in the air but
overall a nice afternoon on tap. Bumped up high temps a couple
degrees in most areas. Should be able to get much of the region
into the lower and middle 50s this afternoon.

Zone and grid updates out.

&&

.SHORT TERM /Tonight through Saturday Night/...
Issued at 128 AM EDT Thu Apr 19 2018

Overall quiet weather will be expected this period.

Low temperatures tonight will likely result in values below
freezing...and a freeze warning will be needed in southern Central
Indiana where the growing season has been declared active. The GFS
and NAM suggest ridging in place aloft over the plains
tonight...leading to NW lee side flow and subsidence across
Indiana. This will result in a strong high pressure system
building across the region. Forecast soundings and time height
show a dry column...thus mostly clear skies with light to calm
wind overnight will make for ideal radiational cooling conditions.
With dew points in the lower 20s expected...temps below 32 appear
pretty reasonable.

Otherwise...the NAM and GFS suggest a slow progression of the
upper ridge to west of Indiana through Saturday night. Mainly
Indiana remains within the lee-side NW flow through
Saturday...with the ridge axis arriving Saturday night. Forecast
soundings respond with a very dry column through Saturday night.
Thicknesses show a slow increase through Saturday
also...indicating a slow moderation of the air mass and slightly
warmer air arriving by Saturday as the surface flow becomes a bit
more easterly as opposed to the Northerly flow expected tonight
and Friday. Thus will trend toward partly cloudy days and mostly
clear nights...trending lows at or below the forecast builder
blends and sticking close to the blends on highs.

&&

.LONG TERM /Sunday through Wednesday Night/...
Issued at 341 AM EDT Thu Apr 19 2018

Confidence remains high early in the extended period as blended
initialization continues to trend toward dry conditions from
Sunday into Monday. The ridge of high pressure will be disrupted
by a low pressure system to the south though on Monday. Latest
model runs show the Euro coming into line with the more
southeasterly route of the GFS. However, models are still not in
great agreement completely in regard to tracking and timing of
this system, so will continue with low to moderate confidence
during this time frame of the forecast. Nonetheless, a few rain
showers could skim the southern counties (mainly SE) from Monday
into Tuesday.

Further out, a closed upper low will track across the Upper
Midwest and start impacting central Indiana late Tuesday. Rain
chances will be best with this system through Wednesday.
Meanwhile, temperatures through the period will be either at or
slightly below normal at times.

&&

.AVIATION /Discussion for the 191500Z TAF Issuance/...
Issued at 1000 AM EDT Thu Apr 19 2018

Still have MVFR stratus over all but KLAF at 14Z but expecting the
lower ceilings to scatter within the next couple hours as high
pressure builds in. Gusty winds this afternoon will remain the
primary issue for aviators before diminishing late day.

12Z discussion follows.

MVFR conditions will persist through mid to late morning, then VFR
conditions will return through the remainder of the TAF period.
Meanwhile, winds will generally be northerly and a little strong
at first with sustained speeds of 12 to 15 kts, gusting to 22 kts.
They, too, will improve by weakening late today.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Freeze Warning from midnight tonight to 9 AM EDT Friday for
INZ045>048-051>057-060>065-067>072.

&&

SYNOPSIS...Puma
NEAR TERM...Ryan
SHORT TERM...Puma
LONG TERM....TDUD
AVIATION...TDUD/Ryan
Hazardous weather outlook, Apr 19, 9:50 AM EDT, 1 hour 44 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
950 AM EDT Thu Apr 19 2018

INZ021-028>031-035>044-049-201000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Henry-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, and Muncie
950 AM EDT Thu Apr 19 2018

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Freezing temperatures. Frost.

Hazards: Unprotected vegetation could be damaged or killed.

Timing: Midnight tonight to 900 AM EDT Friday.

Discussion: Skies will gradually clear through early afternoon as
high pressure builds in. Tonight...temperatures will drop into the
upper 20s and lower 30s.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Outlook: Freezing temperatures are possible through Friday morning.

Discussion: A low pressure system could bring rain showers to the
area Tuesday night through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ045>048-051>057-060>065-067>072-201000-
Putnam-Hendricks-Marion-Hancock-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Indianapolis, Terre Haute, Shelbyville,
Bloomington, Columbus, Vincennes, Bedford, and Seymour
950 AM EDT Thu Apr 19 2018

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Freezing temperatures.

Hazards: Unprotected vegetation could be damaged or killed.

Timing: Midnight tonight to 900 AM EDT Friday.

Discussion: High pressure will build in with mainly clear skies
developing today. Temperatures will dip into the upper 20s and lower
30s tonight and Friday morning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Outlook: Freezing temperatures are possible through Friday morning.

Discussion: A low pressure system could bring rain showers to the
area at times from Monday through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

Ryan

In the hours before

Special weather statement, Apr 19, 9:45 AM EDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
945 AM EDT Thu Apr 19 2018

INZ021-028>031-035>044-049-192100-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-
Henry-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, and Muncie
945 AM EDT Thu Apr 19 2018

...SUBFREEZING TEMPERATURES EXPECTED TONIGHT AND EARLY FRIDAY...

High pressure overspreading the area tonight will allow for
another night with unseasonably chilly temperatures across
northern portions of central Indiana tonight and early Friday
morning. Low temperatures are expected to fall into the upper 20s
and lower 30s tonight. As winds relax overnight...frost accrual
is anticipated...especially in sheltered areas.

While the growing season has not begun in earnest just yet over
the northern portions of central Indiana...some planting of
gardens and budding of fruit trees has taken place due to the
recent warm spell. Take precautions to protect any sensitive
vegetation overnight and early Friday.

Ryan

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 2:41 AM EDTFreeze WarningINDBartholomew, Brown, Clay, Daviess, Decatur, Greene and 17 more30 hr

Nearby

River Flood Warnings in Indiana, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.